Michigan, 2020

Hail in Michigan, June 2, 2020

June 2, 2020 · NWS MQT · 2 events in 1 county or zone

A frontal boundary moving through a moist and unstable air mass produced a severe thunderstorm with large hail in Ishpeming on the morning of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A frontal boundary moving through a moist and unstable air mass produced a severe thunderstorm with large hail in Ishpeming on the morning of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 2, 6:43 AM EST, 7 minutes earlier.

Area forecast discussion, Jun 2, 6:43 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
743 AM EDT Tue Jun 2 2020

.SHORT TERM...(Today and tonight)
Issued at 458 AM EDT TUE JUN 2 2020

WV imagery and RAP analysis indicated anticyclonic mid/upper level
flow through the north central CONUS atop a ridge over the south.
At the surface, a trough extended from northwest Ontario through
northeast MN into South Dakota. A warm front stretched through
northwest WI into southern lower MI. Abundant low level moisture
in the wake of rain from late Monday has allowed areas of fog,
locally dense, to develop.

As the northern Ontario low slides to the ese, the main frontal
boundary will align through cntrl WI. After any fog burns off,
abundant sunshine combined with 850 mb temps around 16C will support
max readings to around 90 over the inland west half. Winds should
still be light enough to allow lake breezes to develop with locally
cooler conditions near the Great Lakes. Mixing to 4k-5k ft is
expected to drop dewpoints into the lower 40s resulting in RH pct
into the low to mid 20s. Although rain moved through the area
Monday, expect enough drying with the very warm conditions and winds
around 10 mph (gusts to 20 mph) for elevated fire weather concerns.

The boundary through WI along with substantial CAPE develop could
support strong to sever convection to the south, per SPC.
However, Models consensus supports a path of any substantial
storms remaining south of Upper Michigan. However, lake breeze
boundary aided tsra may be possible (slight chance POPs) over the
far south near MNM in additional to some shra/tsra on the northern
fringe of any larger area of tsra of MCS that develops through
WI. Otherwise, dry conditions are expected with lows in the 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 325 AM EDT TUE JUN 2 2020

Extended period will begin with zonal flow over the Upper Great
Lakes north of broad ridging extending from the Caribbean into the
Desert Southwest. Further east across the central Atlantic, an omega
pattern extending a ridge northward into southern Greenland is
flanked by upper level lows. Looking upstream, an upper level low
off California south of Central Pacific ridging and another upper
level low in the Gulf of Alaska will be the focus for the upcoming
pattern shift. The zonal pattern across the Upper Great Lakes will
persist during the middle of the week as the ridging over the Pacific
shifts westward, allowing the Gulf of Alaska low to shift south and
amplifying troughing off the West Coast. Downstream, this will
result in ridging building out of the Desert Southwest into the
Central Plains this weekend. The amplified pattern will slowly shift
east into next week, ushering in a period of above normal
temperatures.

Beginning Wednesday, weak ridging within the zonal flow will keep
skies mostly clear. Highs should climb into the 70s away from the
lakeshores with some low 80s possible in the interior west. By the
Lake Superior shoreline, temperatures should top out 60s due to
onshore flow. With afternoon gusty winds of 15-20 mph possible and
RH values dropping near 30, expecting another afternoon of
potentially elevated fire weather concerns for the interior west.

Thursday, low pressure will move from Manitoba into Ontario,
swinging a cold front through the region and giving us our next shot
of showers and thunderstorms. Instability out ahead of this cold
front looks modest at around 500-1000 j/kg, but given the deep shear
values of 40-50kts, the environment should be able to support strong
to potentially severe storms. Much of this will depend on the timing
of the frontal passage and how much warming can take place out
ahead. At the moment, highs look to climb into the low 80s in the
interior west and in the 70s elsewhere.

Friday, a secondary cold front/trough swinging through the region is
looking more likely but the details are still a bit uncertain. Among
the 0z guidance, the NAM is certainly the more aggressive, but there
does seem to be consistency between the Euro, Canadian and GFS on
this feature bringing precip through WI and parts of the south-
central Friday morning, albeit differences in timing and location.
The NAM does appear to be the most northward of the guidance and
also the most aggressive in terms of fgen forcing. For the moment,
topped PoPs in the chance category.

Saturday, high pressure over Canada will bring the region a nice and
comfortable day. Highs look to be in the low to mid 70s inland and
50s and low 60s. As the amplified pattern shifts east on Sunday,
expect WAA regime to begin and linger through mid week. Temperatures
during this period should be above normal.
&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 743 AM EDT TUE JUN 2 2020

Fog at KSAW will dissipate early leaving VFR conditions. However, a
thunderstorm may also affect the area before 13z. VFR conditions
are expected at KIWD and KCMX through most of the forecast period.
Some fog may be posible late at KCMX.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 458 AM EDT TUE JUN 2 2020

No strong wind (greater than 20 kts) is expected through at least
the end of the week. Main concern will be the evolution of fog
today. Expect drier air moving in this afternoon should push any
lingering fog off to the south and east shores before dissipating.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until noon EDT /11 AM CDT/ today for LSZ162-
     244-245-263>266.

Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...JP
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jun 2, 4:13 AM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
513 AM EDT Tue Jun 2 2020

MIZ001-006-007-014-085-030915-
Keweenaw-Alger-Luce-Southern Schoolcraft-Northern Schoolcraft-
513 AM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a moderate swim risk for the Lake Michigan beaches of
Schoolcraft County this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ002>005-009>013-084-030915-
Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Houghton-
513 AM EDT Tue Jun 2 2020 /413 AM CDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected today in parts of
interior western Upper Michigan. See the latest Special Weather
Statement for further details.

Thunderstorms are possible over far south-central Upper Michigan
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire weather conditions are expected Wednesday in parts
of interior western Upper Michigan.

Scattered thunderstorms are possible Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-030915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
513 AM EDT Tue Jun 2 2020 /413 AM CDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Areas of fog this morning may be locally dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-030915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
513 AM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Patchy fog this morning may be locally dense tonight.

Thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

In the hours before

Special weather statement, Jun 2, 4:09 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Marquette MI
509 AM EDT Tue Jun 2 2020

MIZ002>005-009>013-084-022115-
Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Houghton-
509 AM EDT Tue Jun 2 2020 /409 AM CDT Tue Jun 2 2020/

...ELEVATED WILDFIRE POTENTIAL FOR PORTIONS OF WEST AND CENTRAL
UPPER MICHIGAN DUE TO A COMBINATION OF GUSTY WINDS, HOT AND DRY
CONDITIONS...

Gusty northwest winds as high as 20 mph, combined with hot and dry
dry conditions will lead to elevated wildfire potential this
afternoon across portions of west and central Upper Michigan.

Avoid outdoor burning today. Immediately report any wildfires
to local emergency services by calling 911.

Burn restrictions remain in effect. For complete details, visit
www.dnr.state.mi.us/burnpermits, or by calling 866-922-2876.

JLB
Special weather statement, Jun 2, 6:25 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
725 AM EDT Tue Jun 2 2020

MIZ005-021215-
Marquette MI-
725 AM EDT Tue Jun 2 2020

...SPECIAL WEATHER STATEMENT...

At 725 AM EDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 14 miles west of Ishpeming, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Marquette, Ishpeming, Presque Isle, Negaunee, Michigamme, Champion,
K. I. Sawyer Airport, K I Sawyer, Trowbridge Park, West Ishpeming,
Harvey, Lake Michigamme, Sands, Skandia, Humboldt, Shot Point, Beaver
Grove, Van Riper State Park, The 553 and 480 Crossroads and Palmer.

LAT...LON 4649 8809 4666 8803 4656 8713 4630 8722
TIME...MOT...LOC 1125Z 282DEG 37KT 4656 8796

JLB

The radar

The Marquette radar (KMQT), 21 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marquette

When
June 2, 6:50 AM EST to 6:55 AM EST
Where
Marquette County, 4.25 mi SSW of Greenwood
Measured
0.88 in hail
Reported by
Public
Coordinates
46.420, -87.770

There was a public report of nickel-sized hail seven miles southwest of Ishpeming.

Hail, Marquette

When
June 2, 6:58 AM EST to 7:03 AM EST
Where
Marquette County, 0.69 mi S of North Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
46.490, -87.720

One inch diameter hail was reported in Ishpeming. The time of the report was estimated from radar and social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891040, 891039.